New to T3 (and confused)

I have suffered from Hashimoto's for over 25 years and have been treated all that time with Levothyroxine beginning with 25micrograms and rising to 200 at certain times.

Last year I was on 175 Levothyroxine as I had been for a few years but I have never felt well and began to feel worse. My most debilitating symptom (of the many I suffer) is feeling like I am in a permanent stupor - a feeling of not being fully present and also dizzy and severe fatigue mainly on waking and through the morning.

I was referred to an endo last April and he increased my dose to 200 microgram Levo which I tried for a week or two but was feeling worse so I reverted to my usual dose of 175 and many days I took less than normal.

So on returning to the endo recently I was shocked that my TSH had fallen dramatically to 0.05 whilst my free T4 was high in range and my free T3 was over the range.

The endo advised that I was overmedicated and asked me to reduce my Levo to 125 and add in 20 of T2 (split morning and night).

I have been on this dose for a week but feel just the same. My 'logic' can't understand why if my free T3 is high and out of range I have been prescribed T3.

I am unsure what to do just now and would appreciate any wisdom you can offer please.

10 Replies

oldestnewest
  • I'm with you. It does seem a little odd. If it was me, I'd try the new regimen but with only 10mcg t3 for a couple of weeks to see how that feels.

    Did you have any hyper symptoms when your t3 was high? Being on a dose which is too high can make you feel just as unwell as being on too little, sometimes in very similar ways, but often you find your gut and pulse are overactive when hyper.

  • Hello Shebbie,

    Welcome to our forum and sorry to hear that you are feeling unwell.

    I agree with both you and puncuredbicycle that adding T3 when T3 levels are over range is strange but you sound over medcated on Levo that isn't working well for you.

    I don't even know if you need T3 meds as appear to be converting well. Perhaps endo has prescribed in view of a possible RT3 build up due to unused T4 ? .

    However, T3 is roughly 3 times as potent as T4 so equalling the equivalent of 60mcg T4, meaning you are now on a higher dose of thyroid hormone than before ! .

    I would cut T4 further to 100mcg if you are going to medicate 20mcg T3.

    Ask for your Vit B12, Vit D, Folate and Ferritin levels to be tested as people with low thyroid hormone are often deficient in these nutrients, that are required for good thyroid hormone synthesis. Post results complete with ranges (numbers in brackets) for members to comment. A doctors "normal" is not the same level that members have found to be most beneficial in aiding good thyroid function.

    Are your thyroid antibodies managed as high levels can cause inflammation.?

    Is your gut health good as low thyroid hormone can encourage gut issues leading to gut dybolsis, low stomach acid, malabsorbtion of nutrients and possible fungal or bacterial infections. All these will inhibit good thyroid hormone synthesis.

    Flower

    Thyroid & Gut Connection.

    chriskresser.com/the-thyroi...

    ……………………………………………………………………………………………………………………...........

    Disclaimer: I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

    …………………………………………………………………………………………………………………….............

  • My first thought was that you could be over medicating as too much feels as bad as too little. Have you got any results? It could be that these showed you aren't converting well so in cutting down your T4 he is denying you the T3 that would have been produced on the higher dose. Just guessing at this but this seems sort of logical. I personally wouldn't be too happy with two changes at the same time as it can be confusing as to what, if any, is making a difference.

  • or hashiomotos

  • I also have just started T3 and am 3 weeks in, I have found that patience is the answer to some of this. You may need to wait and see if reducing the levo is helping you to feel better. It's been a roller coaster for me but in general now I'm having more better days. Also, iron levels are key, are your levels of iron ok? Hope you start to feel better soon.

  • Thank you for your helpful responses and questions.

    Yes I did and continue to feel ill following being over medicated (jittery, aching. exhausted, visual problems etc etc). The problem is that as I was taking less Levo than my original 175 dose I am not sure how low I would need to go not to be overmedicated. Then adding in T3 makes it even more confusing. Tired Tanya you are right that I need to be patient with the T3 - I think I am a little afraid of it if I am honest (even though I have wanted it for many years).

    I supplement with Spa tone iron water in orange juice, 2000 D3 each day, B12 sublingual, selenium, magnesium and zinc.

    I have low blood pressure in the region of 100/70

    I have out of range cholesterol - slightly high

    My bloods (the only results I have are as follows). The first one goes back many years to when I saw a private doctor who stated he thought there was no point in prescribing T3, but who did prescribed Armour (which my own GP asked me to throw in the bin as it was dangerous - and I did!!). That private doctor was subsequently struck off so I couldn't return to him.

    Blood results:-

    March 2003 Free T3 3.9 (2.3 - 4.9), Free T4 19.0 (11.5 - 23.0), TSH 0.5 (0.4 - 4.5). TgAb 39.2 (less than 60), TPO 1160.0 (less than 60) (nothing else measured in this sample)

    April 2010 B12 797 (150 - 1000), Folate 11.4 (3.0 - 20.00), Ferritin 59 ( 10 - 160)

    Sep 2014 TSH 0.87 (0.3 - 6.0)

    Referred to Endo at this point as I asked my GP for NDT and she didn't know anything about it. All following results are whilst under the care of endo since April 2015 to date)

    April 2015 TSH 2.41 (0.34 - 5.6), Free T4 14.9 (4.5 - 21.1), Free T3 5.79 (3.0 - 5.0)

    B12 677 (110 - 914), Vit D 80 (60-150), Folate 10.0 (3.1 - 19.9), Ferritin 30 (10 - 180), Cortisol 379 ( 240 - 618)

    (endo considered all my results to be 'nicely in range'

    Aug 2015 TSH 2.71 (0.34 - 5.6), Free T4 12.8 (7.5 - 21.1), Free T3 3.9 (3.0 - 5.0) (endo increased my Levo from 175 - 200 but I only took around 150 or less per day as I felt unwell on the increased dose)

    Jan 2016 TSH 0.05 (0.34 - 5.6), Free T4 17.1 (7.5 - 21.1), Free T3 5.63 (3.0 - 5.0) (endo informed me that I am overmedicated and reduced my Levo to 125 with the addition of 20 of T3). Been on this for a week now and continuing to feel ill.

    I am looking at all the advice you have kindly offered and will be patient and try different approaches.

    I go back to the endo in 4 months. In the meantime do you think my GP would repeat my bloods for me (I know they can't do free T3 and T4) but I would like to know how my vitamins and minerals are doing - I thought the endo was testing these at my last test but they weren't done)

  • shebbie are you saying that the private doctor was struck off because he gave you armour?

  • No it was nothing to do with what he did for me. He was ruled against by the GMC for other work he did with patients in his capacity of a private doctor. He is working as a GP within a health authority now so my phrase 'struck off' was misleading. He was stopped from practising in the role of private doctor - thus I couldn't continue seeing him when I needed his support again.

  • i started T3 from a very hypo state, so different to you. At first, I started to feel a tiny bit better between 2 hours and maybe 5 hours after I took the dose. Some days in the first week or so, I was awful again and started to lose faith. I also felt nervous because \i was dropping some of the levo dose to compensate, and i worried that I was only going to get more hypo. By the end of week 2, and through week 3 I began to have more of the good days although I still had a couple of terrible ones which led me to doubt it again every time! Then last week I increased the dose of T3 and dropped some more T4, and I'm now getting some good hours in the day, nearly every day.

    Its hard when you are so ill - you start to question everything as you desperately try to find the answer. But giving it time to settle in has so far been some of the answer for me......

  • Thanks - that is encouraging. I will keep going but will reduce my T4 until I find the right combination

You may also like...